Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Great Falls, MT

June 7, 2018Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 7, 2018, 9:59 AM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 9:59 AM MDT (15:59 UTC)
Expired
Jun 7, 2018, 10:45 AM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 138 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS55 KTFX 071559
SVRTFX
MTC027-071645-
/O.NEW.KTFX.SV.W.0022.180607T1559Z-180607T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
959 AM MDT THU JUN 7 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fergus County in central Montana...

* Until 1045 AM MDT.

* At 957 AM MDT, a severe thunderstorm was located 20 miles south of
  Grass Range, or 24 miles northwest of Roundup, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grass Range, Roy, Fergus and Forestgrove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4675 10864 4675 10923 4736 10910 4730 10859
      4727 10860 4727 10872 4719 10871 4718 10874
      4710 10873 4710 10862 4708 10860
TIME...MOT...LOC 1557Z 212DEG 49KT 4673 10884 

HAIL...1.00IN
WIND...60MPH
 
$$

HOENISCH
1 follow-up statement
104 
WWUS55 KTFX 071642
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1042 AM MDT THU JUN 7 2018

MTC027-071650-
/O.EXP.KTFX.SV.W.0022.000000T0000Z-180607T1645Z/
Fergus MT-
1042 AM MDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 1045 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4675 10864 4675 10923 4736 10910 4730 10859
      4727 10860 4727 10872 4719 10871 4718 10874
      4710 10873 4710 10862 4708 10860
TIME...MOT...LOC 1640Z 212DEG 49KT 4722 10839 

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:15 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 5:15 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 AM MDT Thu Jun 7 2018

...Updated Aviation Discussion...

.SYNOPSIS...

A southwest flow aloft with weak embedded weather disturbances
will bring scattered showers and isolated thunderstorms through
this morning. A stronger weather disturbance moving in from the
southwest will bring more widespread thunderstorm activity to the
region Thursday afternoon and evening with some potential for
severe thunderstorms with damaging wind and large hail. Very warm
conditions are expected for the start of the upcoming weekend on
Saturday before a strong cold front brings thunderstorms Saturday
evening followed by windy, cooler and showery conditions on
Sunday.

&&

.DISCUSSION...

This morning through this evening...

Good moisture is helping to keep sufficient instability in place
through the overnight and early morning hours. Another in a series
of weaker shortwaves will continue to move across southwest and
central Montana through this morning, resulting in continued
shower and isolated thunderstorm activity. By mid-afternoon, a
much stronger disturbance moves across the Rocky Mountains onto
the High Plains of north-central Montana. Low-level moisture
transport from the east combined with an increasingly veering
profile just ahead of this disturbance will combine to contribute
to moderate to strongly unstable atmosphere over the plains.
Scattered to numerous thunderstorms are expected as the
disturbance tracks northeast through our area by late evening,
with some of the storms expected to be severe, with very large
hail and damaging winds the main threat, though an isolated
tornado can not be ruled out over north-central and central
Montana.

Friday through the middle of next week...

Temperatures warm significantly Friday and especially Saturday
ahead of a sharp and well-defined strong upper level trough with
attendant surface cold front approaching from the west. Expect
temperatures to soar, especially Saturday afternoon over our
plains counties, with mid-90s possible toward central Montana.
Additionally, there is some potential for thunderstorms late
Saturday over parts of our north-central counties, but lots of
uncertainties remain, including whether there is any potential for
these thunderstorms to be severe. Regardless of thunderstorm
potential, a strong cold front moves across the region Saturday
night, then followed by windy, showery, and much cooler
conditions Sunday, with some snow likely above pass level as the
upper level trough passes. A slow moderation of temperatures and
winds are expected through the middle of next week. CC

&&

.AVIATION...
UPDATED 1115z.

VFR conditions are expected through at least the next 24 hours
across the forecast area, with the exception of MVFR/IFR within
heavier showers and thunderstorms expected this afternoon into the
evening in association with a strong disturbance moving across the
region. Before then, a weaker disturbance moving across southwest
and central Montana will bring areas of showers and thunderstorms,
impacting KEKS and KBZN especially with at least VCTS. Thunderstorms
this afternoon and evening could be severe especially from KGTF and
KEKS north and east, with hail over 2 inches and damaging
winds possible. CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  53  81  56 /  60  40  10  10
CTB  77  48  78  52 /  70  40  10  10
HLN  76  52  79  54 /  50  40  20  20
BZN  77  48  77  49 /  70  60  30  20
WEY  73  40  70  40 /  20  20  10  10
DLN  74  46  74  48 /  80  60  20  10
HVR  81  54  83  57 /  70  70  10  10
LWT  74  50  76  54 /  70  60  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 7, 8:25 AM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 AM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 N DANVERS             47.23N 109.72W
06/06/2018  M1.60 INCH       FERGUS             MT   PUBLIC

            1.6 INCHES OF RAINFALL BETWEEN 7 AND 8 PM.

&&

BH
Special weather statement, Jun 7, 9:33 AM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
933 AM MDT THU JUN 7 2018

MTZ051-071630-
Fergus MT-
933 AM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
1030 AM MDT...

At 931 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lewistown to 20 miles
north of Ryegate. Movement was northeast at 20 mph.

Pea to dime size hail and winds in excess of 30 mph will be possible
with these storms.

The strongest portions of these storms will remain over mainly rural
areas of southeastern Fergus County, including the following
locations... Suffolk, Fergus, Forestgrove, Giltedge, Glengarry,
Heath, Hilger and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10864 4675 10938 4670 10939 4670 10944
      4717 10968 4755 10950 4740 10866 4727 10864
      4727 10872 4719 10871 4718 10874 4710 10874
      4708 10860
TIME...MOT...LOC 1531Z 212DEG 16KT 4717 10960 4659 10930

Hoenisch

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 6, 6:37 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 6:56 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jun 6, 6:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jun 6, 7:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 7:33 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jun 6, 7:38 PM MDTSpecial Weather StatementTFXBlaine37 min
Jun 6, 7:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 6, 8:00 PM MDTSpecial Weather StatementTFXFergus30 min
Jun 6, 8:11 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 6, 8:18 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 6, 8:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 8:34 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 6, 8:48 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 6, 9:04 PM MDTSpecial Weather StatementTFXChouteau26 min
Jun 6, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 6, 9:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 6, 9:24 PM MDTSpecial Weather StatementTFXFergus36 min
Jun 6, 9:41 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 6, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 6, 10:00 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 10:15 PM MDTSpecial Weather StatementTFXBlaine15 min
Jun 6, 10:20 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Jun 6, 10:32 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 7, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark43 min
Jun 7, 1:19 AM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 1:45 AM MDTSpecial Weather StatementTFXMeagher45 min
Jun 7, 2:19 AM MDTSpecial Weather StatementTFXMeagher41 min
Jun 7, 2:55 AM MDTSpecial Weather StatementTFXCascade35 min
Jun 7, 9:33 AM MDTSpecial Weather StatementTFXFergus57 min
Jun 7, 10:15 AM MDTAreal Flood WarningTFXFergus2 hr
Jun 7, 11:04 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin116 min
Jun 7, 11:56 AM MDTSpecial Weather StatementTFXBlaine64 min
Jun 7, 12:10 PM MDTFlash Flood WarningTFXBlaine, Chouteau, Hill3 hr
Jun 7, 12:55 PM MDTSpecial Weather StatementTFXBlaine, Hill50 min
Jun 7, 1:43 PM MDTSpecial Weather StatementTFXBlaine62 min
Jun 7, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
Jun 7, 2:17 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jun 7, 2:31 PM MDTSpecial Weather StatementTFXJefferson29 min
Jun 7, 2:47 PM MDTSpecial Weather StatementTFXMadison28 min
Jun 7, 2:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jun 7, 2:57 PM MDTSpecial Weather StatementTFXSilver Bow33 min
Jun 7, 3:05 PM MDTSpecial Weather StatementTFXToole25 min
Jun 7, 3:12 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:28 PM MDTSpecial Weather StatementTFXToole32 min
Jun 7, 3:42 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jun 7, 3:58 PM MDTSpecial Weather StatementTFXToole47 min
Jun 7, 4:09 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 7, 4:13 PM MDTSpecial Weather StatementTFXBeaverhead, Madison32 min
Jun 7, 4:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jun 7, 4:28 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:56 PM MDTSpecial Weather StatementTFXMadison34 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:59 PM MDTSpecial Weather StatementTFXJefferson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Jun 7, 5:33 PM MDTSpecial Weather StatementTFXLiberty27 min
Jun 7, 5:58 PM MDTSpecial Weather StatementTFXLiberty47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.